Discussions that mention amitriptyline

High & Low Blood Pressure board


Hi Everyone,

I began reading this board about a month ago after starting meds for high blood pressure. After 2 days of Toprol the Dr. switched me to Veralan PM (300mg). Two weeks after that we felt my anxiety was either causing or adding to my hbp. The Dr. put me on amitriptyline (50mg) for anxiety and also lisinipril (20mg) as I was still having periods of hbp daily.

My blood pressure seems to be in control and my anxiety is quite reduced. About a week after starting the amitriptyline and the lisinipril I noticed my heart rate went up on an average about 15 beats. Instead of being in the high 60's to low 70's it is running 85- 100!

Which drug might be causing the increase in heart rate? I exercise almost daily with cardio and/or weights.

I don't think it's the Verelan PM, cuz that seemed to lower my heart rate a bit.

Thanks for any advice. This higher heart rate is worrying me!! :confused:

Ginny
It's the amitripytilene (Elavil)...a TOUGH drug:



[QUOTE]Department of Psychiatry, University in Erlangen, Germany.

Twenty-four patients treated with 150 mg amitriptyline per day for an episode of major depression underwent a standardized heart rate analysis (HRA) before therapy and after 14 days. The battery of cardiovascular reflex tests included the determination of the coefficient of variation (CV) while resting and during deep respiration, a spectral analysis of heart rate, the heart rate response to standing, and the Valsalva manoeuvre. The results of the initial HRA did not differ from a group of 24 normal control subjects matched for age and sex. On day 14 of treatment the patients showed significantly reduced values of heart rate variability in all tests (P < 0.0001), probably due to the anticholinergic side effects of amitriptyline. Heart rate increased from 78.1 to 93.6 bpm on average (P < 0.0001). Abnormal CV at rest was registered in 96% of the patients; during deep respiration 29% showed abnormal CV results. An abnormal spectral analysis was found in 100% of the cases (low frequency peak: 42%, mid-frequency peak: 100%, high frequency peak: 79%). The heart rate response to standing was abnormal in 75% and the Valsalva test in 33% of the cases. Eighty-eight percent of the patients fulfilled the criteria of a cardiovascular autonomic neuropathy under the conditions of amitriptyline therapy

Don't take this drug for anything short of frank psychosis. It's an ancient and cruel drug not meant for simple anxiety. It most horrible aspect is the eventual tardive diskinesia (facial twitching and involuntary chewing motions that used to be common in mental wards) that SO many people get from it.
Just to update, my last dose of the amitriptyline was Sun night, and by Wed my heart rate was back to "normal". Unfortunately my anxiety started back up about the same time.

I wouldn't mind the anxiety so much but that seems to cause my blood pressure to go up even tho I'm taking hpb meds.